Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Concerns about long time Stavudine use in a child
Oct 22, 2006

My son was diagnosed with AIDS in 1/20/04. As of 6/2004, he has been on a regimen of Stavudine, Lamuvidine and Kaletra. I am concerned about the long term effects of Stavudine. Are there better combinations? Are we going to be sorry that he stays on this drug? Should we ask for a different ARV to replace the Stavudine?

I am very concerned about the toxicities and long term side effects. He is 6 1/2 years old and we have, hopefully, a long way to go. I want to make the best choices for him. Would this be your drug of choice?

Response from Dr. Pierone

In adults there has been a unmistakable shift away from using stavudine (Zerit) towards tenofovir (Viread). One of the main reasons for this change is that Viread has a better side effect profile and can be given once daily. The changes in management of Pediatric AIDS tend to follow the adult trends so I expect that less Zerit will be prescribed for children looking forward. I would discuss this option with your son's doctor and see if a switch from Zerit to Viread is part of the plan. Best of luck to your son!



Previous
Starting treatment now
Next
Pain, Tingling, Numbness In Left Hand and Fingers

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement